Maggie's

See what's happening in the Community

You are not logged in.   Log In

Meet the team

As well as sharing experiences with our friendly online community, registered members are able to contact our experienced online team. The Centre is staffed during office hours and the online team aim to reply within 24 hours.

Psychologists and experts from other Maggie's Centres and partner organisations also facilitate some group and individual sessions.

Picture of Topic After cancer treatment

Topic

Topic After cancer treatment

Finished treatment? Trying to find a new normal or perhaps feeling a bit lost and anxious - share experiences and practical tips with other members and the online team.

  • 42 conversations

Emotional Roller coaster

Started by Anonymous on 06 May 2016 at 04:48

Hi, I am new to this and hope I am in the right place!

My wife has had an Op to remove a small lump from her breast, this was followed up with radiation therapy which ended last week. We are now going through the post radiation phase where the blistering has started under her breast and in her arm pit. The emotions which are running through her head are very un-characteristic of her as she is having a total melt down about once a week now.

How long on average does the post radiation symptoms last would be my question and what would be the best creams / lotions to use for broken skin blisters under breast and soaps / shower jells. Any advice would be much appreciated.

I am trying my utmost to reassure her that this won’t last for ever but she is now wondering if the radiation is worth the pain considering the lump was removed with clear margins, as was the first lymph node and is Tamoxifen the cause of this emotional melt down.

Comments (2)

latest | oldest

Displaying 2 comments

  • Picture of MammaMia
    07 May 2016 at 18:53

    Hi. I can empathise with your wife completely. I, too, underwent a lumpectomy and had radiotherapy which finished in November. Whilst my skin didnt blister, I had a very bad reaction and the area around my nipple turned black and the rest of the breast was very mottled dark chocolate colour. Very weird looking and VERY painful. The end of my nipple was red raw too.

    I was prescribed Flamazine, which Susie mentions. It really helped. I was also given some blue gel pads which I kept in the fridge until I used them. They heated up very quickly when placed on my skin, but were useful.

    I was told to use on the Simple range of shower gel and shampoo and not to use deodorant. Tell your wife to pat her skin dry after showering. A cool shower could ease things.

    As for how long this phase lasts, I can remember feeling shocked when told that the reaction would reach it's peak two weeks after the treatment ended. I can say that, in my case, slightly before the two weeks were up, I started to feel a little better.

    One tip I would recommend is to tell your wife to leave her bra off as much as possible and wear loose fitting tops. Also, if she is given any moisturiser to use, keep it in the fridge as the coolness really does help.

    I hope that your wife soon starts to feel better. It is a very strange place to be - after treatment has ended, but still feeling in shock. In my case, six months later, it all feels like a bad dream now. Your wife will start to feel better soon, even though she is in so much pain right now. The body really is remarkable at recovery.

    Hope it helps to know that other people have been through what your wife is going through now. Being able to share your feeings and worries on a site like Maggie's is invaluable.

    Take care

    Maria 


  • Picture of SusieQ
    From SusieQ  
    06 May 2016 at 11:12
    Edited on: 06 May 2016 at 11:13

    Hello,

    How uncomfortable and painful your wife's post radiotherapy breast tissue sounds...no wonder she's feeling fed up. Her mood swings and emotional upsets could be due to a number of factors. You've identified some of them yourself...

    There seems to be, for many people having cancer treatment, a recognised psychological 'dip', just as treatment ends. This is often the point where everyone else around them may be thinking 'phew, that's all done now' - but for the person concerned - all the emotional build up of the last few months can spill out. She's perhaps feeling uncertain about the future, a loss of confidence, and may be wondering if all the treatment has been worthwhile.

    Physically, radiotherapy is very tiring, and the fatigue may be adding to how she feels. Tamoxifen, too, can affect the emotions, as you have noticed...and this can be particularly so in the first few weeks/months.

    The priority sounds to be getting some advice on her post radiotherapy blistering, and I would call her radiotherapy nurse (each radiotherapy department usually has one) or her breast care nurse specialist who can give advice on some gel based dressings that will help ease her pain. Alternatively, contact her GP. Flamazine is very good for burns, and is often prescibed - however, I'd check with your hospital team first. If she's itching, she may need some anti histamines and/or hydrocortisone creams which her GP could prescribe.

    Fragrance free mild shower gels or soap should be ok, patting the area very gently dry. It's best not to burst any blisters if possible. Some people find using the cool setting on their hairdryer helps sooth the skin...and avoiding tight , restricting clothes. Loose fitting cotton tee shirts may be more comfortable. Wearing a loose fitting, wire free bra can be OK...although she may find it's still tender and rubs her skin.

    It does ease...although it won't feel like it now. She's only just finished treatment, and the radiotherapy carries on being active for two to three weeks, before starting to calm down.

    Emotionally, she may value the chance to talk things through with someone. If she lives near one of our Maggie's Centres, she would be very welcome to drop in. Alternatively, she might like to join us here online, and send a message to Robyn or myself?

    Online members reading this, may have tips and support of their own to offer too, so I hope they'll be in touch...

    Warm wishes

    Sue

     

     


Displaying 2 comments


Registered Office: Maggie's, The Stables, Western General Hospital, Crewe Road, Edinburgh EH4 2XU   Registered Charity Number: SC024414
The Maggie Keswick Jencks Cancer Caring Centres Trust is a company limited by guarantee   Company Number: SC162451